Arkansas, 2002

Damaging Wind in Arkansas, May 17, 2002

May 17, 2002 · NWS LZK · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at May 17, 10:00 AM CST, 0 minutes earlier.

Area forecast discussion, May 17, 10:00 AM CST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1100 AM CDT FRI MAY 17 2002

UPDATED ZONES TO DROP WATCHES. LINE OF THUNDERSTORMS...WHICH WILL
LIKELY BE THE EFFECTIVE FRONTAL BOUNDARY FOR STRONG TO SEVERE STORMS
THE REST OF TODAY...MOVING INTO SOUTHERN SECTIONS OF THE CWA. AREA
OF RAIN REMAINS BEHIND IT BUT IS SHOWING SIGNS OF DECREASING AS
OVERNIGHT MCS WEAKENS. ACTUAL COLD FRONT HARD TO ANALYZE ON 15Z
SURFACE CHART DUE TO INFLUENCES OF MCS...BUT THE PRESSURE AND WIND
PATTERN SUGGESTS FRONT IS HUNG UP IN THE OZARKS IN NORTHWESTERN
ARKANSAS WITH A WEAK WAVE ON THE FRONT BETWEEN KFSM AND KFYV.
LEADING LINE SHOULD MOVE OUT OF THE CWA SHORTLY AFTER NOON WITH
RAIN DECREASING ELSEWHERE. SOME CONCERN ABOUT DEVELOPMENT ALONG THE
FRONT THIS AFTERNOON AS IT MOVES ACROSS THE AREA...BUT WITH LINE
CONTINUING AND MCS PRESENT IN SOUTHWESTERN LOUISIANA...MOISTURE WITH
THE FRONT WILL BE LIMITED. ALSO...SATELLITE PICTURES SUGGEST CLOUDS
SHOULD HOLD IN MOST OF THE AREA THROUGH THE AFTERNOON WITH LITTLE
RECOVERY IN AIR MASS. KEPT HIGH POPS FOR THIS AFTERNOON IN EAST AND
SOUTH WITH HEAVY RAINFALL...BUT CUT BACK TO 40 PERCENT POPS IN
CENTRAL AND NORTHWEST WITH LITTLE ADDITIONAL RAINFALL. WENT WITH
MAXES ONLY SLIGHTLY ABOVE CURRENT TEMPS IN MOST AREAS...AND INDICATED
FALLING TEMPS IN THE SOUTH AND SOUTHEAST AHEAD OF THE LINE. REST OF
FORECAST KEPT ABOUT THE SAME FOR NOW. WILL LIKELY DROP POPS FOR
TONIGHT IN ALL BUT SOUTH UNLESS SOMETHING MANAGES TO DEVELOP ALONG
THE FRONT.

.LZK...NONE

In the hours before

Special weather statement, May 17, 5:25 AM CST, 4 hours 35 minutes before
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-
171830-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
625 AM CDT FRI MAY 17 2002

...THERE IS A SLIGHT RISK OF SEVERE WEATHER IN MOST OF ARKANSAS
TODAY...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS IN MOST OF
ARKANSAS THROUGH THIS AFTERNOON.

A STRONG COLD FRONT WILL MOVE THROUGH ARKANSAS FROM THE
NORTHWEST TODAY. AT THE SAME TIME...A SYSTEM ALOFT FROM
OKLAHOMA WILL INTERACT WITH THE FRONT TO PRODUCE NUMEROUS
SHOWERS AND THUNDERSTORMS. SOME OF THESE STORMS MAY BE
SEVERE.

EARLY THIS MORNING...SEVERE WEATHER WAS ALREADY OCCURRING IN
WESTERN SECTIONS OF THE STATE. A LINE OF STRONG TO SEVERE
STORMS WILL MOVE FROM WESTERN INTO CENTRAL ARKANSAS THROUGH THE
LATE MORNING HOURS BEFORE WEAKENING...AND WILL BRING A THREAT OF
DAMAGING WINDS.

IN GENERAL...THE MAIN SEVERE WEATHER THREAT TODAY WILL BE STRONG TO
DAMAGING WINDS. DIME SIZE HAIL OR LARGER IS ALSO POSSIBLE WITH A FEW
STORMS.

ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGERS MAY BE NEEDED IN PARTS OF ARKANSAS THROUGH
THIS AFTERNOON.

STAY TUNED TO NOAA WEATHER RADIO...TV...OR COMMERCIAL RADIO
STATIONS FOR LATER STATEMENTS FROM YOUR NATIONAL WEATHER
SERVICE.

46
Special weather statement, May 17, 6:18 AM CST, 3 hours 42 minutes before
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>064-171500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
718 AM CDT FRI MAY 17 2002

...SEVERE THUNDERSTORM WATCH NUMBER 311 WILL BE IN EFFECT UNTIL
1000 AM CDT...

SEVERE THUNDERSTORM WATCH NUMBER 311 WILL BE IN EFFECT FOR MUCH OF
WESTERN...CENTRAL AND NORTHERN ARKANSAS UNTIL 1000 AM CDT.

A COLD FRONT WAS LOCATED OVER EXTREME NORTHWESTERN ARKANSAS BEFORE
DAWN. THE FRONT WILL MOVE SOUTHEASTWARD ACROSS MUCH OF THE STATE
TODAY.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL OCCUR ACROSS
MUCH OF ARKANSAS TODAY. SOME OF THESE STORMS MAY BE SEVERE OVER PARTS
OF WESTERN...CENTRAL AND NORTHERN ARKANSAS UNTIL AROUND MID MORNING.

STRONG AND GUSTY WINDS WILL BE THE MAIN CONCERN...BUT LARGE HAIL
WILL ALSO BE POSSIBLE.

PERSONS ACROSS MUCH OF ARKANSAS SHOULD REMAIN VIGILANT FOR THE NEXT
FEW HOURS AND BE READY TO TAKE QUICK ACTION WHEN WARNINGS ARE
ISSUED.

STAY TUNED TO NOAA WEATHER RADIO...TV...OR COMMERCIAL RADIO
STATIONS FOR LATER STATEMENTS FROM YOUR NATIONAL WEATHER
SERVICE.

22
Local storm report, May 17, 9:43 AM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK, AR
1043 AM CDT FRI MAY 17 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0755 AM    5 NW HOT SPGS             AR   WIND DAMAGE
05/17/02   GARLAND                        TREE DOWN. REPORTED BY
                                          EMERGENCY MANAGEMENT

0825 AM    GLEN ROSE                 AR   WIND DAMAGE
05/17/02   HOT SPRING                     *** 1 INJ ***
                                          WIND DAMAGE AT GLEN ROSE
                                          SCHOOL. TREES ALSO DOWN.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT

0920 AM    AUSTIN                    AR   WIND DAMAGE
05/17/02   LONOKE                         LARGE LIMBS DOWN. REPORTED
                                          BY LAW ENFORCEMENT

22

The radar

The Little Rock radar (KLZK), 110 km away, was scanning. The volume nearest the first event began at 15:57 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cleveland

When
May 17, 10:00 AM CST
Where
Cleveland County, Kingsland
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
33.850, -92.300

Thunderstorm winds downed some large tree limbs.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2002Every state in 2002This day in weather historyWarnings in Arkansas, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5295546.